Wyoming, 2018High Wind in Wyoming, March 1 to 5, 2018
March 1 to 5, 2018 · NWS CYS · 26 events in 11 counties and zones
High winds developed across much of southeast Wyoming. Frequent gusts of 60 to 75 mph were observed.
Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 26
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds developed across much of southeast Wyoming. Frequent gusts of 60 to 75 mph were observed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 1, 3:27 AM MST, 6 hours 31 minutes earlier.
Area forecast discussion, Mar 1, 3:27 AM MST, 6 hours 31 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
327 AM MST Thu Mar 1 2018
.SHORT TERM...(Today through Saturday)
Issued at 208 AM MST Thu Mar 1 2018
Today...March will start on a dry and relatively mild note with a
progressive ridge aloft moving to our east and our flow aloft
turning southwest. With 700 mb temperatures near -5 Celsius, high
temperatures expected to climb into the 40s to lower 50s at lower
elevations.
Tonight...Flow aloft remains southwest and with decent low level
mixing, low temperatures will be in the 20s at lower elevations.
Friday...Expect a decent warming trend as the flow aloft remains
southwest and strengthens, producing more surface lee troughing.
Maximum temperatures will be mainly in the 50s to lower 60s over
lower elevations. Continued dry with limited low and mid level
moisture.
Friday night...Another not so cold night with decent low level
mixing or winds.
Saturday...One final relatively mild day with strong southwest flow
aloft and a developing surface low over northeast Colorado, keeping
our counties in the warm sector ahead of the approaching cold front.
High temperatures about the same or slightly warmer than Friday.
.LONG TERM...(Saturday night through Wednesday)
Issued at 250 AM MST Thu Mar 1 2018
Main forecast concern will be this weekend as a Pacific storm
system is forecast to move across Wyoming and Colorado sometime
on Sunday or Sunday night. Models are not in good agreement with
this system as they are struggling with placement and evolution of
lee-side cyclogenesis at this time. Ensemble forecasts offer
little help, showing the upper level trough/low as far south as
east central Colorado and as far north as the Dakotas, with most
solutions evenly distributed between these two extremes. Did not
make any major changes to the forecast this weekend and early next
week, but did increase winds a bit over southeast Wyoming and the
southern Nebraska panhandle since models have trended a little
further north with the position of the trough axis and upper level
low development. Will continue to monitor this system in the event
that the upper level low develops further south across Colorado,
but significant snowfall across southeast Wyoming and western
Nebraska appears unlikely at this time. Another minor change is
for early next week, with the 00z ECMWF showing rapid cyclogenesis
over the northern plains on Monday as the storm stalls across the
Dakotas and Minnesota. This may result in an extended period of
snow for the northern NE panhandle in addition to very windy
conditions across the eastern plains. Otherwise, expect cooler
than average temperatures into Tuesday as the storm system slowly
moves east. A slow warming trend is still expected by the middle
of next week as an upper level ridge builds over the northern and
central Rockies.
&&
.AVIATION...(For the 12Z TAFS through Friday morning)
Issued at 300 AM MST Thu Mar 1 2018
VFR conditions expected today and tonight with no weather impacts
expected. Winds will become breezy for a time this afternoon
around KRWL and possibly KLAR with gusts up to 30 knots possible.
&&
.FIRE WEATHER...
Issued at 208 AM MST Thu Mar 1 2018
Minimal concerns, although will need to watch
humidities from 15 to 20 percent across the eastern plains
east of I-25 and south of a Wheatland to Alliance line on Friday
and Saturday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&
SHORT TERM...RUBIN
LONG TERM...TJT
AVIATION...TJT
FIRE WEATHER...RUBIN
Hazardous weather outlook, Mar 1, 3:32 AM MST, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
332 AM MST Thu Mar 1 2018
WYZ101>119-021045-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
332 AM MST Thu Mar 1 2018
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Expect colder temperatures along with a chance of accumulating
snow Sunday and Sunday night.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-019>021-054-055-095-096-021045-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
332 AM MST Thu Mar 1 2018
This hazardous weather outlook is for portions of western
Nebraska.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Expect colder temperatures along with a chance of accumulating
snow Sunday and Sunday night.
.Spotter information statement...
Spotter activation will not be needed.
Rubin
High Wind, Central Laramie County
- When
- March 1, 9:58 AM MST to 3:58 PM MST
- Where
- Central Laramie County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
The wind sensor at FE Warren AFB measured sustained winds of 40 mph or higher.
High Wind, South Laramie Range
- When
- March 1, 10:40 AM MST to 2:40 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Wildcat Trail measured wind gusts of 58 mph or higher, with a peak gust of 68 mph at 05/1240 MST.
High Wind, North Laramie Range
- When
- March 4, 5:44 PM MST to 8:44 PM MST
- Where
- North Laramie Range forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.253, -105.399 (the zone’s center; the record gives no point)
The RAWS sensor at Dodge Creek measured wind gusts of 58 mph or higher, with a peak gust of 75 mph at 04/1744 MST.
High Wind, South Laramie Range Foothills
- When
- March 5, 9:00 AM MST to 5:00 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Interstate mile post 353 measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 05/1400 MST.
High Wind, South Laramie Range Foothills
- When
- March 5, 9:15 AM MST to 4:45 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR sensor at Emkay measured wind gusts of 58 mph or higher, with a peak gust of 73 mph at 05/1000 MST.
High Wind, South Laramie Range Foothills
- When
- March 5, 9:45 AM MST to 4:00 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Whitaker measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 05/1110 MST.
High Wind, East Laramie County
- When
- March 5, 9:55 AM MST to 4:55 PM MST
- Where
- East Laramie County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
The wind sensor at the Pine Bluffs Airport measured sustained winds of 40 mph or higher, with a peak gust of 61 mph at 05/1235 MST.
High Wind, South Laramie Range
- When
- March 5, 10:20 AM MST to 4:35 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Remount Road measured sustained winds of 40 mph or higher.
High Wind, South Laramie Range
- When
- March 5, 10:25 AM MST to 3:25 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mariner
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR sensor at Lynch measured wind gusts of 58 mph or higher, with a peak gust of 66 mph at 05/1240 MST.
High Wind, South Laramie Range
- When
- March 5, 11:30 AM MST to 3:55 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Buford East measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 05/1355 MST.
High Wind, Central Laramie County
- When
- March 5, 11:30 AM MST to 2:15 PM MST
- Where
- Central Laramie County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
The WYDOT sensor at Bear Creek measured sustained winds of 40 mph or higher.
High Wind, North Snowy Range Foothills
- When
- March 5, 11:40 AM MST to 4:40 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Halleck Ridge measured sustained winds of 40 mph or higher.
High Wind, Niobrara County
- When
- March 5, 12:00 PM MST to 5:00 PM MST
- Where
- Niobrara County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 43.057, -104.475 (the zone’s center; the record gives no point)
The UPR sensor northwest of Van Tassell measured sustained winds of 40 mph or higher.
High Wind, Central Laramie County
- When
- March 5, 12:15 PM MST to 12:20 PM MST
- Where
- Central Laramie County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
The WYDOT sensor at Interstate 80 mile post 373 measured peak wind gusts of 58 mph.
High Wind, Converse County Lower Elevations
- When
- March 5, 12:50 PM MST to 2:30 PM MST
- Where
- Converse County Lower Elevations forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 42.972, -105.507 (the zone’s center; the record gives no point)
The wind sensor at the Converse County Airport measured sustained winds of 40 mph or higher.
High Wind, East Platte County
- When
- March 5, 1:00 PM MST to 5:00 PM MST
- Where
- East Platte County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
The WYDOT sensor at Coleman measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 05/1640 MST.
High Wind, South Laramie Range Foothills
- When
- March 5, 1:05 PM MST to 3:50 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Wyoming Hill measured sustained winds of 40 mph or higher, with a peak gust of 64 mph at 05/1320 MST.
High Wind, East Laramie County
- When
- March 5, 1:30 PM MST to 1:35 PM MST
- Where
- East Laramie County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
The WYDOT sensor at Gun Barrel measured peak wind gusts of 58 mph.
High Wind, North Laramie Range
- When
- March 5, 1:44 PM MST to 3:44 PM MST
- Where
- North Laramie Range forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.253, -105.399 (the zone’s center; the record gives no point)
The RAWS sensor at Dodge Creek measured wind gusts of 58 mph or higher, with a peak gust of 61 mph at 05/1444 MST.
High Wind, Central Laramie County
- When
- March 5, 1:50 PM MST to 1:55 PM MST
- Where
- Central Laramie County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
The wind sensor at the Cheyenne Airport measured peak wind gusts of 59 mph.
High Wind, North Laramie Range
- When
- March 5, 1:52 PM MST to 5:52 PM MST
- Where
- North Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- RAWS
- Coordinates
- 42.253, -105.399 (the zone’s center; the record gives no point)
The RAWS sensor at Esterbrook measured sustained winds of 40 mph or higher.
High Wind, Central Laramie Range and Southwest Platte County
- When
- March 5, 2:00 PM MST to 3:00 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher.
High Wind, South Laramie Range
- When
- March 5, 2:10 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Lone Tree measured a peak wind gust of 58 mph.
High Wind, South Laramie Range
- When
- March 5, 2:15 PM MST to 5:15 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR sensor at Buford measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 05/1415 MST.
High Wind, Goshen County
- When
- March 5, 3:00 PM MST to 4:00 PM MST
- Where
- Goshen County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 42.088, -104.353 (the zone’s center; the record gives no point)
The UPR sensor at Alsop measured sustained winds of 40 mph or higher.
High Wind, East Platte County
- When
- March 5, 3:08 PM MST
- Where
- East Platte County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
The RAWS sensor at Guernsey measured a peak wind gust of 58 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Rain in California, March 1 to 4, 20182 deaths · 5 events
- High Wind in Connecticut, March 1 to 2, 20181 death · 2 injured · $650,000 · 60 kt wind · 7 events
- Flooding in Kentucky, March 1 to 17, 20181 death · $840,000 · 13 events
- Blizzard and Avalanche in California, March 1 to 3, 20181 death · 11 injured · 16 events
- Flood and Damaging Winds in Ohio, March 1, 20181 death · $5,000 · 3 events
- Winter Storm and Winter Weather in New York, March 1 to 2, 20181 death · 3 events
- High Wind in Virginia, March 1 to 3, 20181 injured · $1.6 million · 60 kt wind · 27 events
- Winter Storm and Avalanche in Nevada, March 1 to 4, 20181 injured · $3.0 million · 56 kt wind · 10 events
- Flooding in Illinois, March 1 to 18, 2018$1.0 million · 9 events
- High Wind in North Carolina, March 1 to 3, 2018$962,000 · 52 kt wind · 9 events
- Winter Storm in New York, March 1 to 2, 2018$555,000 · 17 events
- Winter Storm in Ohio, March 1 to 3, 2018$900,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750244, 750237, 750226, 750239, 750238, 750240, 750247, 750236, 750235, 750232, 750242, 750231, 750223, 750245, 750222, 750228, 750241, 750246, 750224, 750243, 750225, 750227, 750234, 750233, 750230, 750229.